- Health A-Z
- Diet & Fitness
- Health Awards 2022
- Home Remedies
Hello, I am a 30-year-old woman. A year ago, I suffered from heavy menstrual bleeding after my doctor put me on folic acid supplements. A few weeks later, I noticed that my skin was looking much healthier and my hair was growing faster than before. So even after the doctor stopped my medication, I continued taking folic acid supplements (300mg) every day for a year after meals.
A month ago, my skin started looking dull again, so I increased the dose from one capsule to two-three a day. But since the last two months, I have been experiencing some bloating. I want to know if it is because of the folic acid supplements.
This query has been answered by Shalini Arvind, Chief Dietician, Fortis Bangalore.
Excessive folic acid could be the cause of your bloating issues. Your doctor may have prescribed the supplements to up the low levels of red blood cells in your body caused by your heavy menstrual bleeding. Although folate or folic acid are forms of water-soluble B vitamin, excessive levels in the system can lead to a lot of side effects.
Common signs of folic acid overdose include gastric problems like bloating, diarrhoea, abdominal cramps, nausea and gas. In extreme cases, you could also suffer from behavioural changes like depression and irritability.
If you happen to live abroad, some of your food items like flour and mineral water may already be fortified with folic acid. In such cases, taking supplements would be unnecessary and can cause folic acid toxicity in your body. So ensure your daily intake of folic acid is not more than 600 mg a day.
Remember, natural supplementation is the best way to replenish your body with folic acid. It is a naturally occurring vitamin found in abundance in lentils, peas, green leafy vegetables, ladies finger and citrus fruits. So if you have a diet abundant in these food items, you won t be needing folic acid supplements at all.
Follow us on